Limits...
Minocycline-associated pseudotumor cerebri with severe papilledema.

Bababeygy SR, Repka MX, Subramanian PS - J Ophthalmol (2010)

Bottom Line: Background.Conclusions.Minocycline-associated pseudotumor cerebri is not always a self-limited condition and may require aggressive medical or surgical management.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, The Johns Hopkins Hospitals, 600 N. Wolfe St, Baltimore, MD 21287, USA.

ABSTRACT
Background. Pseudotumor cerebri is an acknowledged but unusual complication of oral minocycline use. Vision loss and papilledema have been described as mild and transient, and some authors suggest that treatment is not needed. Methods. Case series of 2 patients with severe papilledema and visual field loss. Results. Severe pseudotumor cerebri developed in 2 nonobese patients taking minocycline. Their disease required further treatment even upon drug discontinuation because of visual field loss and papilledema. Conclusions. Minocycline-associated pseudotumor cerebri is not always a self-limited condition and may require aggressive medical or surgical management.

No MeSH data available.


Related in: MedlinePlus

Optic disc appearance, case 2. Fundoscopy of the left eye (a) and right eye (b) reveals grade IV papilledema as evidenced by severe elevation and hemorrhages.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC2836895&req=5

fig2: Optic disc appearance, case 2. Fundoscopy of the left eye (a) and right eye (b) reveals grade IV papilledema as evidenced by severe elevation and hemorrhages.

Mentions: A 15-year-old girl with a 6-week history of minocycline treatment for acne vulgaris developed progressive bifrontal headache with pain around the right eye, vertical binocular diplopia, nausea, neck pain, and muscle spasm. Visual acuity was 20/20-2 in the right eye and 20/15-1 in the left eye. Threshold visual fields revealed enlarged blind spots in both eyes, but otherwise normal findings. Dilated ophthalmoscopy disclosed florid papilledema in both eyes with peripapillary hemorrhages and choroidal folds (Figure 2). Head CT and enhanced MRI were both normal, and an MRV showed no evidence of venous thrombosis. The opening pressure was 55 cm H2O  with normal CSF formula. Minocycline was discontinued. Acetazolamide treatment was prescribed, then discontinued 5 months later after resolution of the papilledema, headaches, visual field defects, and diplopia.


Minocycline-associated pseudotumor cerebri with severe papilledema.

Bababeygy SR, Repka MX, Subramanian PS - J Ophthalmol (2010)

Optic disc appearance, case 2. Fundoscopy of the left eye (a) and right eye (b) reveals grade IV papilledema as evidenced by severe elevation and hemorrhages.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC2836895&req=5

fig2: Optic disc appearance, case 2. Fundoscopy of the left eye (a) and right eye (b) reveals grade IV papilledema as evidenced by severe elevation and hemorrhages.
Mentions: A 15-year-old girl with a 6-week history of minocycline treatment for acne vulgaris developed progressive bifrontal headache with pain around the right eye, vertical binocular diplopia, nausea, neck pain, and muscle spasm. Visual acuity was 20/20-2 in the right eye and 20/15-1 in the left eye. Threshold visual fields revealed enlarged blind spots in both eyes, but otherwise normal findings. Dilated ophthalmoscopy disclosed florid papilledema in both eyes with peripapillary hemorrhages and choroidal folds (Figure 2). Head CT and enhanced MRI were both normal, and an MRV showed no evidence of venous thrombosis. The opening pressure was 55 cm H2O  with normal CSF formula. Minocycline was discontinued. Acetazolamide treatment was prescribed, then discontinued 5 months later after resolution of the papilledema, headaches, visual field defects, and diplopia.

Bottom Line: Background.Conclusions.Minocycline-associated pseudotumor cerebri is not always a self-limited condition and may require aggressive medical or surgical management.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, The Johns Hopkins Hospitals, 600 N. Wolfe St, Baltimore, MD 21287, USA.

ABSTRACT
Background. Pseudotumor cerebri is an acknowledged but unusual complication of oral minocycline use. Vision loss and papilledema have been described as mild and transient, and some authors suggest that treatment is not needed. Methods. Case series of 2 patients with severe papilledema and visual field loss. Results. Severe pseudotumor cerebri developed in 2 nonobese patients taking minocycline. Their disease required further treatment even upon drug discontinuation because of visual field loss and papilledema. Conclusions. Minocycline-associated pseudotumor cerebri is not always a self-limited condition and may require aggressive medical or surgical management.

No MeSH data available.


Related in: MedlinePlus